Colorado, 2017Damaging Wind in Colorado, September 4, 2017
September 4, 2017 · NWS GJT · 1 event in 1 county or zone
Showers and thunderstorms across the area produced strong outflow winds enhanced by a dry low level air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms across the area produced strong outflow winds enhanced by a dry low level air mass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 4, 4:44 PM MST, 6 minutes earlier.
Area forecast discussion, Sep 4, 4:44 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
544 PM MDT Mon Sep 4 2017
.SHORT TERM...(Tonight through Tuesday night)
Issued at 150 PM MDT Mon Sep 4 2017
Early this afternoon surface observations show the Canadian cool
front draped near the WY/CO border and then southeast through
eastern CO. There will continue to be a southward push into
northwest CO and northeast UT this evening, but it appears with
the main thrust of the digging upper level trough well east of the
Rockies, the cool surface air will be too shallow to make it over
the Tavaputs and Roan Cliffs. Although all mountain ridges have
diurnal convection occurring this afternoon, the southern
mountain areas are favored for greatest coverage of storms, with
some drifting off over areas south of the San Juan mtns.
Upper level high pressure stretched from eastern OR to NM will
slowly ease its grip on the region Tuesday, but southern mountain areas
will again have enough moisture for another round of afternoon
and evening isolated/scattered storms. With the slightly lower
heights and modest cooling aloft, Tuesday will be a few of
degrees cooler than today.
It looks like Tuesday night will bring the coldest temperatures of
the week to the high valleys and Northwest Plateau of Colorado
thanks to some cooler air filtering westward from the cool
Canadian airmass plunging south east of the Divide Tuesday. We
will continue to monitor these areas for the potential for frost,
but at this time it appears temperatures will remain just warm
enough to preclude a serious frost threat.
Smoke/haze emanating from the wildfires over MT and the Pac NW
states is readily seen in our GOES-16 preliminary/non-operational
imagery behind the cool front. HRRR model smoke concentration
forecasts show the higher concentrations of smoke moving south
over especially northern CO and UT over the next 24 hours. While
we have noticed hazy conditions the past few days, expect
visibility to be noticeably reduced a little more through Tuesday
and possibly beyond.
.LONG TERM...(Wednesday through Monday)
Issued at 150 PM MDT Mon Sep 4 2017
The northwest center of a double-barreled upper level high
pressure ridge extending from the upper Great Basin to New Mexico
will weaken and give way to the southeastern center near the Four
Corners by Thursday. Until then, eastern UT and western CO will be
under relatively stronger subsidence and drier air. That will not
completely preclude afternoon convection from developing over
mainly the San Juan region each day where available moisture will
be slightly higher. By late Thursday, the axis of the ridge will
either be directly overhead or just to the east. Either way, the
upper level flow turns out of the south to southwest, and enhanced
by a developing trough or closed low off the California coast.
This will increase precipitable water values over much of the
region to between 0.75 and a little over 1.00 inch. While these
values are not alarming, it will increase chances and coverage of
showers and thunderstorms for late Thursday thru Monday. With the
weakening upper level high pressure and then increased cloud cover
and moisture for the end of the week, expect high temperatures to
lower further for the last half of the week. then level off for
the weekend. However, temperatures will remain above normal
through the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 544 PM MDT Mon Sep 4 2017
VFR conditions will prevail through this evening across the area.
Isolated to scattered showers and thunderstorms, currently located
south of I-70 and favoring the southern mountains and valleys,
will continue through 03Z. Storms will be capable of producing
gusty outflow winds to 35 kts. Hazy skies early this evening will
turn smokey with reduced visibilities overnight into Tuesday as a
cold front helps push this smoke further south and west across
much of Colorado and eastern Utah. The northern and central areas
of the state will have the best potential to see reduced
visibilities in smoke.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...BM
LONG TERM...BM
AVIATION...TGJT
Hazardous weather outlook, Sep 4, 4:32 AM MST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
532 AM MDT Mon Sep 4 2017
COZ001>014-017>023-UTZ022>025-027>029-051200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
532 AM MDT Mon Sep 4 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Another day of hot temperatures and plenty of sunshine. A few
isolated showers and storms are possible over the San Juans again
this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Afternoon and evening showers and thunderstorms will occur each
day for the San Juans until Thursday. Thursday onwards an uptick
in moisture and approaching trough will allow an increase in
convection and coverage through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Mesa
- When
- September 4, 4:50 PM MST to 5:00 PM MST
- Where
- Mesa County, 6.71 mi NW of (Gjt)walker Arpt to 1.05 mi ESE of (Gjt)walker Arpt
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 39.195, -108.600
A strong microburst snapped several power poles in the desert north of Grand Junction where the outflow winds were most intense. Over 5200 homes were without power for almost two hours. A pickup truck received minor damage from the downed power lines. The ASOS weather station at the Grand Junction Regional Airport measured wind gusts to 60 mph from the winds that flowed out beyond the main microburst impact area where the winds were likely stronger.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, September 4, 20172 injured · $2.1 million · EF2 · 15 events
- Wildfire in Washington, September 4 to 15, 2017$4.5 million · 1 event
- Damaging Winds in New York, September 4, 2017$369,000 · 52 kt wind · 36 events
- Hail and Damaging Wind in Michigan, September 4, 2017$12,000 · 2 in hail · 11 events
- Hail and Damaging Wind in Minnesota, September 4, 20171.75 in hail · 9 events
- Hail and Damaging Winds in Illinois, September 4, 20172 in hail · 8 events
- Marine Thunderstorm Winds in Lake Erie, September 4, 20178 events
- Dense Smoke in Idaho, September 4 to 8, 20176 events
- Hail in Illinois, September 4, 20171.25 in hail · 6 events
- Hail in Illinois, September 4 to 5, 20171.25 in hail · 6 events
- Dense Smoke in Washington, September 4 to 8, 20175 events
- Waterspouts in Gulf of Mexico, September 4, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713840.